‘I was left with no eyebrows after using cream to treat my eczema – I don’t feel pretty’

Rhianna says that she’s been “trapped in a nightmare”…
Rhianna with red, dry skin
Share on facebook
Share
Share on twitter
Tweet

A woman has shared her horrific ordeal of using steroid creams to treat her mild eczema – leaving her with “oozing” skin, hair loss and self-esteem issues.

Rhianna Burns, 22, a warehouse worker from Manchester, began suffering with small patches of eczema on her elbows as a child, which spread to her neck as she got older.

As a child, she felt self-conscious about her skin and would try to hide her patches after school peers pointed them out to her.

Rhianna before, with clear skin and pink hair.
Before, she loved playing with make-up and her hair (Picture: Jam Press)

When she turned 13, Rhianna consulted her doctor and a dermatologist, who both prescribed topical steroid creams, which, at first, worked wonders.

Soon however, she became trapped in a nightmare that she is still clawing her way out of – losing her confidence, her hair, including her eyebrows, and struggling with terrible pain.

“I had no idea what these creams could do to not only to my body but to my mind too,” she told Jam Press.

“I’m still trying to grow back my eyebrows [due to the hair loss] and [for a long time] my anxiety was a lot worse than usual, where I got extremely depressed and wouldn’t get to sleep until six in the morning most days.

“Whenever I did sleep, it was only because I was so physically exhausted that I couldn’t stay awake.

“I haven’t felt comfortable, pretty or like myself in a really long time.

Rhianna poses behind her boyfriend who takes a selfie while in a lift
She says her boyfriend, Jack, has been there to support her every step of the way (Picture: Jam Press)

“I’ve had to trade in the clothes I like to wear for sweatpants or vest tops and all the ways I loved to experiment with make-up or hairstyles have long been forgotten.

“I can’t remember the last time I felt beautiful and there’s a deep absence for my entire identity.

“It feels like I’ve had to put the best version of myself into a box and it’s mentally exhausting.”

Back when she was a teenager, Rhianna would use the creams once or twice daily as prescribed, which magically cleared her skin.

But a week later, upon completing the tube, the eczema would return with a vengeance.

Longing for a way to break the cycle, in June 2019 she decided to stop using the creams altogether and hoped to relieve the stress caused by the ordeal.

Unfortunately, by this point, her body had already become addicted to the product.

Rhianna shows the painful, red and dry skin on her face
Rhianna has lost her eyebrows and often deals with painful, “oozing” skin (Picture: Jam Press)

The young girl was in constant pain from her sore skin, which would ooze and stick to her bedsheets – and still occurs whenever she suffers a flare-up.

She also suffered with severe conjunctivitis, broken skin, hair loss, enlarged lymph nodes and crippling insomnia, which began in October 2020 after she quit the steroids for good.

Rhianna started experiencing random body pains, an intense bone-deep itch and was no longer able to regulate her body temperature.

She said: “I became fed up with appointments, the stress and the never-ending cycle of medicine and creams that have all ended up being for nothing.

“I know I speak for a lot of skin problem sufferers when I say that your optimism and hope is chipped away more after each appointment until you simply have none left.

“Not knowing when it’s going to end is probably the most daunting thing, but finding an online community has helped me to feel less alone.”

As she was diagnosed with atopic dermatitis in 2018 by a dermatologist, she didn’t believe that her skin issues could be down to withdrawal.

However, in 2020, Rhianna came across a video on YouTube discussing topical steroid withdrawal, which was the first time she had heard the term.

It left her feeling hopeful, as she could finally put a name to the symptoms she had been dealing with.

Now, she tries to educate others, in the hope of raising awareness

She said: “[People] assume I’m dealing with eczema or psoriasis, usually following up with stories of their own experience.

“I try to explain topical steroid withdrawal (TSW) in the best way I can, not only to justify my own symptoms but to raise awareness.

“It really pains me to think about all the people in the same position I was in stuck in the steroid cycle and so unaware of it.

“I take it day-by-day and some days, I can be angry and discouraged by my current state where I have a bit of a cry.

“Others, I feel content and optimistic – it really does fluctuate, as it’s like an unpredictable rollercoaster ride.”

Rhianna’s mum, Cheri 45, says that the ordeal has been “frustrating” as no doctors have been able to help and that she feels helpless as a parent.

Cheri added: “As a mother, seeing your daughter go through something that no doctors seem to be able to solve, and in fact, ignore, is extremely frustrating.

“Watching [her] strength and determination to take her health into her own hands has been inspiring considering how difficult this must be.

“I’m proud of Rhianna and how well she copes – with not only her skin, but more importantly her mental health.

“This condition runs much deeper than skin, as it requires daily work, care and above all else, takes time.”

In July 2021, Rhianna met her boyfriend, Jack.

Albeit hesitant of how he would react, she told him about her condition before they started dating and showed him pictures, but it has only brought the couple closer.

The pair ended up bonding over their respective mental health struggles.

Currently, Rhianna is going through her second flare-up but says that Jack has been there to support her each step of the way.

For her, the flare-ups typically last anywhere between 9-10 months, with around three months in between each one.

Rhianna added: “Jack has been so loving throughout the entire process, assuring me that he sees me no differently.

“I’m incredibly lucky to have a great support system through him and my mother, who has been so helpful with guidance regarding natural healing aids.

“I take daily supplements, mainly vitamin C, D3, A, magnesium and zinc.

“Besides the occasional allergy tablet if I’ve been exposed, or ibuprofen to relieve the pain and itch, I don’t use any other medication.

Rhianna smiles in university gown next to her mum in a blue dress.
Her mum, Cheri, applauds her daughter for going through something so traumatic (Picture: Jam Press)

“Things have been slowly getting better, but I still have noticeable patches on my face and body – but it’s not as severe as before.

“I have a better understanding of how to handle it now and I am making steady progress.

“I would never have found out that this was my ailment if I hadn’t seen it on the internet and there are so many people completely unaware that they probably have [this].

“The unwillingness of the medical industry to be held accountable is so damaging and it will continue to be unless people speak up.”